Chasteberry for Telogen Effluvium?
Answered by: Susan Eagles
Question from: Brooke
Posted on: September 14, 2006

I am 24 years old and have recently been diagnosed with telogen effluvium as a result of starting and stopping birth control pills over the few months. I started on the pills about 5 years ago and have had an increase in shedding ever since (nothing major). Then I got off the pill in March of 2006 and WHAM 2-3 months later major shedding. I got back on the pill however in June. I found out that the pills I was on have a very high androgen potentcy (Allese).

I see a doctor specializing in natural remedies through vitamins and herbs. He had put me on Quercetin with vitamin C and then removed me from it because he was afraid that it was escalating the shedding problem. Today I saw him and he gave me a Vitex Chaste Tree herbal supplement. Could this possibly have the same negative effect on my hair that the Quercetin had?

I am having all of my hormones rechecked 19 days after my next menstrual cyle, so that this time all of the birth control hormones will be out of my system.

Telogen effluvium is hair loss caused by severe physical or psychological stress. One cause is an abrupt hormonal change such as you have experienced.

Balancing the hormones with chasteberry sounds like a good approach if you are not now taking artificial hormones. If you are still taking the pill, then chasteberry will have no effect. Chasteberry’s effects will be outweighed by the hormone pill.

Chasteberry (Vitus agnus-castus) acts through the pituitary glands to balance hormones. It does not cause an abrupt change in hormones.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.